Spontaneous Hemoperitoneum Secondary To Warfarin Toxicity

Author Information

Neha Saxena*, A. R. Chauhan**
(* Third Year Resident, ** Additional Professor. Department of Obstetrics and Gynecology, Seth GS Medical College and KEM Hospital, Mumbai, India.)


Warfarin is a coumarin anticoagulant widely used for prophylactic as well as therapeutic anti-coagulation.[1] Despite being a life-saving drug, special attention and careful monitoring are required during administration because of potential adverse effects.[2] Of the many complications and adverse effects, intraperitoneal bleeding is exceptional and may occur either spontaneously without any evident cause, or with trivial trauma. We report a case of spontaneous intraperitoneal hemorrhage secondary to warfarin toxicity, mimicking signs and symptoms of ruptured ectopic pregnancy.


Warfarin is a life-saving drug that is extensively used as an anticoagulant in the prophylaxis of various serious conditions like deep venous thrombosis, pulmonary thromboembolism, valvular heart disease, atrial fibrillation, recurrent systemic embolization, recurrent myocardial infarction, prosthetic heart valves and prosthetic implants. However, serious adverse effects are encountered if coagulation profile is not monitored cautiously during its administration; these may range from easy bruising of tissues with minimal or no trauma, to serious life threatening conditions like intracranial bleed or massive intraperitoneal bleeding. Other adverse effects are ecchymosis, purpura, epistaxis, hematemesis, melena, and soft tissue hematomas. The most common complication of warfarin administration is intraabdominal bleeding (intraperitoneal, extraperitoneal, retroperitoneal).[2, 3]

Case Report

A 34 year old para 2 living 2, case of ulcerative colitis and deep venous thrombosis (DVT) since last 5 years, on daily treatment with tablet azathioprine 100 mg and tablet warfarin 5 mg, presented to us with a complaint of sudden onset pain in lower abdomen for 5 days; there were no aggravating or relieving factors.  She had undergone tubal ligation following her last delivery and had no menstrual complaints, bleeding or discharge per vaginum. There were no bladder complaints; however, she gave a history of passage of blood in stools since last 5 years. There was no history suggestive of fall or any blunt trauma over the abdomen. The patient was on irregular treatment and had not followed up for 4 years.
Significant findings on clinical examination were marked pallor, gross abdominal distension with doughy feel, and forniceal fullness on vaginal examination. She was referred to us with ultrasonography (USG) suggestive of ill-defined non-homogenous right adnexal mass lesion and significant free fluid in the abdomen, raising the possibility of ruptured ectopic pregnancy; hemoglobin of 8.4 g%; white blood cell (WBC) count of 7600/mm3; platelet count of 2.25 lac/mm3; bedside coagulation tests - bleeding time of 2 minutes 40 seconds and clotting time of 4 minutes 50 seconds; and grossly elevated International Normalized Ratio (INR) of 12.5.
She was admitted and USG was repeated which suggested a normal sized anteverted uterus with mild to moderate hemoperitoneum. Urine pregnancy test was negative and serum βhCG level was < 2 mIU/ml. Repeat investigations on admission revealed severe anemia with hemoglobin of 5.2 g%, WBC count of 5330/mm3; platelet count of 3.96 lac/mm3, and INR of 3.58.
Patient was managed conservatively in consultation with hematologist and gastroenterologist; accordingly 4 units of Fresh Frozen Plasma (FFP) at the rate of 15ml/kg and 2 units packed cells were transfused. One dose of injection vitamin K 10 mg in 100 ml normal saline was given and further doses of warfarin were withheld. Tablet azathioprin 100 mg daily was continued along with antibiotics, with daily monitoring of vital parameters, weight and abdominal girth. General condition of the patient improved over a period of 6 days, with stable vital signs, decreasing pain and abdominal girth. Investigations were repeated: USG showed normal sized anteverted uterus with no evidence of hemoperitoneum, hemoglobin of 11.2 g%, WBC count of 7300/mm3, platelets of 1.91 lac/mm3, INR of 1.49. Hence she was discharged. The patient was counseled and anticoagulation was restarted in a dose of 2.5 mg daily at first follow-up after 15 days. Two months later, flexible sigmoidoscopy was done, when the intestinal mucosal features were suggestive of remission phase of ulcerative colitis.


The two most important determinants in warfarin induced bleeding are the intensity of therapy and maximal time in the therapeutic range. Chances of bleeding are higher in patients with more intense therapeutic range (INR between 2.5 to 3.5), than in patients with less intense therapeutic range (INR between 2 to 3).[3] This is consistent with the findings in our case where the INR levels were 12.5.
As warfarin is a drug with a narrow therapeutic index, another management challenge is dose adjustment in order to achieve targeted INR. Evidence suggests that there is large inter- and intra- individual variability in patient’s response to drug administration, due to factors like age, sex, diet, concurrent illness, drug interactions and variations in the individual genes (CYP2C9 and VKORC 1). Studies have shown that patients who are homozygous mutant for CYP2C9*3 and heterozygous mutant for VKORC 1 possess greater sensitivity to warfarin therapy as compared to conventional dose regimen; hence dose adjustment is difficult in these patients. Additionally, larger initial doses of warfarin suppress protein C and S, resulting in over-anticoagulation and higher rates of bleeding.[4,5]
In our case where clinical findings raised the suspicion of ruptured ectopic pregnancy, ultrasonography and βhCG helped to reach a diagnosis. However studies suggest that computerized tomography scan is the best imaging modality to diagnose such cases.[6] In conclusion, although uncommon, spontaneous intraperitoneal bleeding should be considered as a differential diagnosis in patients on warfarin therapy who present with acute abdominal pain.

1.      American College of Obstetricians and Gynecologists (ACOG). Thromboembolism in pregnancy. Washington (DC): American College of Obstetricians and Gynecologists (ACOG); 2011 Sep. 12 p. (ACOG practice bulletin; no. 123).
2.      James A. More than menorrhagia: a review of obstetric and gynaecological manifestations of bleeding disorders. Haemophilia 2005;11:295-307.
3.      James AH. Women and bleeding disorders. Hemophilia 2010;16 (suppl 5);160-7.
4.      Natrajan S, Ponde CK, Rajani RM, Jijina F, Gursahani R, Dhairyawan PP. Effect of CYP2C9 and VKORC1 genetic variations in warfarin dose requirements in Indian patients. Pharmacol Rep 2013;65:1375-82.
5.      Kulkarni V, Bhave A, Munshi RK, Bhalerao S, Bhattad D, Khude S. Warfarin therapy- Why one dose does not fit all! J Assoc Physicians India. 2013;61:571-3.
6.      Abbas MA, Collins JM, Olden KW. Spontaneous intramural small bowel hematoma: imaging findings and outcome. Am J Roentgenol 2002;179:1389-94.


Saxena N, Chauhan AR. Spontaneous Hemoperitoneum Secondary To Warfarin Toxicity. JPGO 2014 Volume 1 Number 7 Available from: http://www.jpgo.org/2014/07/spontaneous-hemoperitoneum-secondary-to.html